Advertisement

Reactions Weekly

, Volume 1714, Issue 1, pp 65–65 | Cite as

Azathioprine/infliximab/prednisolone

Pulmonary nocardiosis and pulmonary Mycobacterium avium infection: case report
Case report
  • 29 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 32-year-old man developed pulmonary nocardiosis and pulmonary Mycobacterium avium infection during treatment with azathioprine, infliximab and prednisolone for ileocecal Crohn's disease [routes and dosages not stated].

The man had a long-standing history of ileocecal Crohn's disease. Following benign course of Crohn's disease, he suffered a severe flare-up of Crohn's disease with abdominal pain and diarrhoea during the previous year. This was treated with prednisolone and azathioprine over 3 months. He was also treated with infliximab for the previous 2 months. Cotrimoxazole was started for Pneumocystis prophylaxis; however, his adherence to this prophylactic therapy was low. Following initiation of infliximab, the abdominal complaints resolved, but he continued to lose weight, resulting in weight loss from 72kg to 50kg within 4 months, and his general condition deteriorated. He was admitted. On admission, he presented with sub-febrile temperature and leg oedema. His abdomen was indolent and soft. Laboratory tests revealed moderately high CRP and severe hypoalbuminaemia. CT scan and thoracic x-ray revealed pulmonary nodules as well as a cavernous mass of 2cm in the left upper lobe with disseminated centrilobular, nodular opacities in both lungs.

The man was stared on empiric treatment with isoniazid, rifampicin, ethambutol and pyrazinamide despite negative interferon gamma release assay for mycobacterium tuberculosis. Due to his immunocompromised state, a miliary tuberculosis was suspected. However, repeated sputum cultures and a bronchoalveolar lavage did not show acid resistant bacteria, and PCR was also found to be negative for mycobacterium tuberculosis complex. Due to no improvement in clinical condition and persistent increase in inflammatory markers, he underwent video-assisted thoracoscopy with resection of the largest nodule. The pathology showed an acute inflammatory infiltrate of macrophages, lymphocytes and neutrophils with bronchial abscess formation with no evidence for fungi, bacteria, parasites or mycobacterial features. Seventeen days after the sputa were obtained for cultures, it grew Nocardia species in 2 samples but not in the lavage. Treatment with IV cotrimoxazole was given for 4 weeks, followed by oral cotrimoxazole for a period of 12 months. Additionally, Mycobacterium avium was cultured from more than 3 consecutive sputum samples. Therefore, the antibiotic treatment was extended to ethambutol, rifampicin and clarithromycin. Following the diagnosis of nocardiosis, cerebral MRI was performed, which did not show signs of infection. Based on these observations, a final diagnosis of pulmonary nocardiosis and pulmonary Mycobacterium avium infection was made, which were considered to be related to azathioprine, infliximab and prednisolone. All immunosuppressive drugs were stopped. He was discharged. For the next few months he remained asymptomatic with regard to his Crohn's disease and started to gain weight. Six months later, he was readmitted due to the right lower abdominal pain secondary to underlying terminal ileitis. At that time his body weight increased to 56kg, and the chest CT did not show any pathological findings. An ileocecal resection was recommended rather than reinitation of immunosuppressive treatment because of the high risk of infections.

Author comment: "Both use of "classical" steroid immunosuppression and combinations with immunomodulators like azathioprine . . . put patients at risk of contracting opportunistic infections." "We describe the first case of pulmonary co-infection with Nocardia spp. and Mycobacterium avium . . . with combined immunosuppression." "Finally, the diagnosis of pulmonary nocardiosis with concomitant pulmonary Mycobacterium avium infection was confirmed".

Reference

  1. Weber M, et al. Pulmonary co-infection with nocardia species and nontuberculous mycobacteria mimicking miliary tuberculosis in a patient with Crohn's disease under combined immunosuppressive therapy. Zeitschrift fur Gastroenterologie 56: 569-572, No. 6, Jun 2018. Available from: URL: http://doi.org/10.1055/a-0614-2871 - GermanyCrossRefPubMedGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations